Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS Nashville, TN

July 3, 2001Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 3, 2001, 7:49 PM CDT for Cumberland County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 7:49 PM CDT (00:49 UTC)
Expired
Jul 3, 2001, 8:15 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cumberland County, TN

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:54 PM CDTHail 0.75Crossville, TNDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2165 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 040050
SVRBNA

TNC035-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
749 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 815 PM CDT

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CROSSVILLE...NEARLY STATIONARY.

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. 

* SEEK SHELTER IN A STURDY BUILDING IMMEDIATELY.
$$
19
LAT...LON 3606 8504 3593 8489 3618 8454 3634 8474

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:57 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 3, 1:57 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT TUE JUL 3 2001

CURRENTLY, CONVECTION IS FIRING ALONG AND SOUTH OF A BOUNDARY
BISECTING THE MID STATE FROM EAST TO WEST. ALTHOUGH MOST UNSTABLE
AIR REMAINS NORTH OF THE BOUNDARY, LOW LEVEL CONVERGENCE APPEARS TO
BE THE PRIMARY FORCING MECHANISM, WITH WNW WINDS NORTH AND SSW WINDS
SOUTH.

FORECAST APPEARS TO BE MUCH OF THE SAME DUE TO LITTLE CHANGE IN AIR
MASS CHARACTERISTICS THE NEXT TWO DAYS. POPS WILL BE A LITTLE HIGHER
TOMORROW AS SURFACE BOUNDARY DEVELOPS TO OUR NORTH, AND MIDDLE
TENNESSEE COMES UNDER THE INFLUENCE OF A MID-LEVEL NORTHWEST FLOW
REGIME AS 500 MB SHORTWAVE STALLS TO OUR EAST. SOME DRYING IN THE
MID-LEVELS ON THURSDAY WILL REDUCE CHANCE OF PRECIPITATION. MODELS
SUGGEST SLOW-MOVING FRONT WILL PASS THROUGH THE MID STATE THURSDAY
EVENING, GIVING WAY TO LESS HUMID WEATHER ON FRIDAY AND SATURDAY.

NGM/AVN MOS TEMPERATURES ARE VERY CLOSE THE NEXT TWO DAYS, WITH
VALUES CONSISTENT WITH OBSERVED TEMPERATURES THE LAST SEVERAL
PERIODS, SO WILL STAY WITHIN THAT RANGE. WILL CONTINUE WITH MAINLY
SCATTERED POPS UNTIL FRONTAL PASSAGE THURSDAY EVENING.

BNA 73/90/7=2/87/65 25232     LAWRENCEBURG 72/91/71/89/67 24234
CSV 67/84/66/82/61 35343

.BNA...NONE.

08

In the hours before

Local storm report, Jul 3, 6:32 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
632 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    NEAR LAFAYETTE             TN    TSTM WIND GUST
07/03/01   MACON                            TREES DOWN COUNTY WIDE

19
Local storm report, Jul 3, 6:40 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
640 PM CDT TUE JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    NEAR LYNCHBURG             TN    TSTM WIND GUST
07/03/01   MOORE                            SEVERAL TREES DOWN

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:17 PM CDTSevere Thunderstorm WarningOHXRobertson28 min
Jul 4, 1:33 PM CDTSevere Thunderstorm WarningOHXSumner27 min
Jul 4, 1:52 PM CDTSevere Thunderstorm WarningOHXJackson, Smith23 min
Jul 4, 1:55 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson35 min
Jul 4, 2:11 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith34 min
Jul 4, 2:22 PM CDTSevere Thunderstorm WarningOHXWilson23 min
Jul 4, 3:00 PM CDTSevere Thunderstorm WarningOHXPutnam, White30 min
Jul 4, 3:06 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson24 min
Jul 4, 3:37 PM CDTSevere Thunderstorm WarningOHXDeKalb, White23 min
Jul 4, 4:07 PM CDTSevere Thunderstorm WarningOHXCoffee23 min
Jul 4, 4:32 PM CDTSevere Thunderstorm WarningOHXGrundy13 min
Jul 4, 4:42 PM CDTSevere Thunderstorm WarningOHXBedford33 min
Jul 4, 4:44 PM CDTSevere Thunderstorm WarningOHXGiles16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.